1

Fantasy avatar 7  Jaci wrote over 1 year ago

My name is Jaci. I am a retired Pathologist after 30 years in practice. Won't give medical advice but I will answer questions.
About 5.5 years ago I had my first DVT and was placed on coumadin for 6 months. After an all clear doppler I was taken off of the drug. About 2 months later I suffered another DVT in the same leg and placed on coumadin again. After 7 Months I was taken off of the drug. In June of 2011 I developed a 6 inch blood clot behind my knee. Pieces broke off and headed for my lungs. I barely remember the ambulance coming to my house and 2 days later I finally woke up to find that I had at least 25 emboli in my lungs. After 4 days of heparin I was started on Lovenox and then transferred back to coumadin for the rest of my life. I also have a high fibrinogen level so my INR's are all over the place. My lowest has been 1.0 and my highest was 6.2. I rarely change my coumadin dosage without the clinics suggestion. Right now I am taking 5.0 mg nightly.

Thanks for reading.

Category: Blood Clots

Total Views: 782

Total Comments: 7

Disclaimer


All Comments (7)

Comment on this post  



0

1966 shelby mustang  AussieGuy85 - - posted about 1 year ago

Hi Jaci,

I have been on Warfarin for 20 years after I had an aortic valve replacement at the age of nine. I've now been diagnosed with atrial fibrillation which has manifested as a result of my open heart surgery.

My dosage has steadily risen over the years (started off at about 2-2.5mg as a child and is around 5mg daily now,) and my management INR is 2.5-3.5 with tests taking place approximately every 4-5 weeks, and more frequently when there's issues with it being too thin or thick.

It is regularly irregular. Haven't had any issues with clotting as of yet that I am aware of (thank heavens,) but do tend to have high readings resulting in adjustments to dosage. I do tend to stay away from leafy greens and regiment my diet as best as I can. Lately I seem to be suffering more bruising and headaches and random body pains though and I will be raising it with my doctor at my next consult.

Reply to AussieGuy85

0

Fantasy avatar 7  Jaci - (11) - posted about 1 year ago

Hi Aussie Guy, doctors want valve replacement patients to have a higher INR then patients like me with DVT's and PE's. I eat greens in moderation. Do you do your own testing yet? It is a lot easier than to go into the clinic. I only go in when I see my PCP. I still call in my results just to keep them happy. I switched my vitamin pills and my INR shot up above my upper limit of 3.0. I realized that there was more vitamin K in the new ones then my previous ones. Once I went back to the previous ones I came back into range. I eat quite a few greens even spinach and asparagus. As long as I eat approx. the same amount ever week I don't have any problems with my INRs. I was afraid at first but I did a lot of reading as to how much will alter the levels and it really takes a lot of greens. I just have to take a little more coumadin twice a week to adjust for the greens. You really don't have to be afraid of them. I think it is WEBMD or someone like that that has a really nice chart that will give you very accurate mcg levels of Vitamin K in foods. You clinician will be able to tell you how much you can take daily. I think you will be surprised at how many salads you will be able to enjoy. Good luck and let me know what the doctor says about the headaches. My bruising only increases when my INR is out of control or I have been working in my yard.

Reply to Jaci

0

1966 shelby mustang  AussieGuy85 - - posted about 1 year ago

I really should do my own testing when I start bruising and bleeding excessively. I had my INR done later on that day I first replied and it was 3.8 so that explains a few things. A couple days of the Warfarin plus a reduced dosage with a check up next Tuesday is the course of action.

I don't avoid leafy greens altogether but I don't eat them excessively and try to regulate the intake as you've already said to avoid variances in the INR. Doctor seems to reckon headaches are not linked and could be due to stress and lack of sleep (I suffer from migraines as well.)

No new bruising since I've missed the two doses. Will get a good gauge in few days once my body has realised the dosage has dropped.

Reply to AussieGuy85

0

Fantasy avatar 7  Jaci - (11) - posted about 1 year ago

I get migraines as well and I have been given the first medication that stops them in it's tracks...Migranal...It is a nasal spray and when you first feel the symptoms coming on you use it, lay down for about an hour and you should feel it to lighten up. For me it is gone in about 4-5 hours. If you are already using it...great!!!!!

As far as testing goes, ask your clinician to have your PCP request that you are approved for one. It really saves me time, money and travel and my insurance pays for my strips. Depending upon how often you test (I test every 3-4 weeks) unless I am having excessive bruising or I am clotting faster than normal. It has really come in handy 3 times in the last years when I was having problems (once my INR was 4.8 without any reasons).

Good luck

Jaci.

Reply to Jaci

0

Puppy sleep  Cindy in nj - (4) - posted 6 months ago

Have you been tested for APS?

Reply to Cindy in nj

0

Fantasy avatar 6  Audrey Danby - - posted over 1 year ago

Hi my name is Audrey, I have been on warfarin for 6yrs now for life, recently my INR tests have been all over the place plus I have developed bruising on my arms legs and belly. I went to the doctors last Wednesday my INR was 4.9, Friday was 1.7 & today was 1 so any news on what I can do please.

Reply to Audrey Danby

0

Fantasy avatar 7  Jaci - (11) - posted over 1 year ago

A couple of Questions...
What does your weekly dosage look like?
What do they have you do when it is too high or too low?
How often do you test?
Have you always had relatively stable INR's?
Have you been keeping a food log?
Have you had any blood tests to determine if you have other clotting problems?

I was up and down like this until I decided my own weekly dosage. I test once a week and if I have been doing great I test every two weeks. The bruising is the symptom of it being too high. When mine was above 5.0, my cat stepped on my leg and injured the large vein. The blood seeped into my knee and I have to have it drained as I couldn't walk on it. When mine is too high I will bleed easily which is to be expected.

Reply to Jaci

Start managing your Warfarin Register for Free